Drought, Greeley
- When
- January 1, 12:00 AM CST to January 8, 11:59 PM CST
- Where
- Greeley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.567, -98.521 (the zone’s center; the record gives no point)
During January 2024, South Central Nebraska saw much-needed improvement in its worst-off drought categories, thanks mainly to well-above-normal snowfall/liquid equivalent precipitation especially within counties along/east of Highway 281. S.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During January 2024, South Central Nebraska saw much-needed improvement in its worst-off drought categories, thanks mainly to well-above-normal snowfall/liquid equivalent precipitation especially within counties along/east of Highway 281. Nonetheless, at least portions of 16 of the 24 South Central Nebraska counties spent the entire month assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM), while a small part of a 17th county (Greeley) started the month in D2 before it was removed with the Jan. 9th USDM issuance. January marked the 24th-consecutive month with at least D2 plaguing portions of the 24-county area. But focusing on the positive, the Jan. 2nd USDM issuance featured the removal of Exceptional Drought (D4) from portions of seven central and eastern counties (marking the first time in nine months that all of South Central Nebraska was void of D4), and the Jan. 23rd USDM was highlighted by the removal of Extreme Drought (D3) from 11 central/eastern counties (marking the first time in 17 months...since Aug. 2022...that the entire domain was free from D3). The unusually positive drought trends...by mid-winter standards...were prompted by roughly 80 percent of the area receiving above normal monthly precipitation (see below for more specific monthly precipitation details). Focusing on January county-level USDM drought specifics, the month opened with the categorical breakdown as follows: 1) Worst-off D4 plagued portions of seven counties mainly in the northeast quadrant of the area (Hall, Adams, Hamilton, York, Merrick, Nance Polk)...but only constituted around 9% of South Central Nebraska as a whole...2) A sizable buffer zone of D3 surrounded the D4 area, with the combined D3+D4 blanketing much of the eastern half of the domain and accounting for roughly 38% of the total area...3) A smaller buffer zone of D2 flanked the western/southern fringes of the D3 area, comprising around 13% of the total area...4) An even narrower stripe of Moderate Drought (D1) cut across parts of several central local counties along the western edge of the D2, only including around 6% of South Central Nebraska)...5) The majority of the western half of the area, along with far northern local counties, featured a mix of Abnormally Dry (D0) along with locations deemed void of all drought categories whatsoever, with the combined D0+ D-nothing areas constituting the remaining 43% of the domain. The overall-greatest areal coverage of D-nothing prevailed within the following southwestern counties: Gosper, Phelps, Furnas and Harlan...along with decent portions of Dawson and Valley counties. As the month wore on (and as already noted above), by far the main highlight was the outright removal of all D3/D4 from South Central Nebraska...with these worst-off areas improved to D2. In addition, a small part of the existing D2 zone (primarily within Nuckolls/Thayer counties) was improved to D1. As a result of these various improvements, the drought category situation at month's end stood as follows: 1) D2 now prevailed across 46% of the 24-county area (mainly within counties along/east of Highway 281)...2) A narrow buffer zone of D1 flanked the western/southern fringes of the D2 area (only comprising 10% of the domain)...3) The remaining 44% of South Central Nebraska consisted of the aforementioned (and almost entirely unchanged) D0 and D-nothing areas.
Turning to January 2024 precipitation details, it was mostly good news across the area for the second consecutive month, as around 80% of South Central Nebraska measured above normal monthly precipitation (meaning more than roughly 0.57), and roughly one-fourth of the domain boasted at least twice its January normal...mainly within the southeast half. Of the roughly 20% of the area that received below normal precipitation, it was largely concentrated within far western counties including Dawson/Gosper/Furnas. Per around 115 NWS and NeRAIN/CoCoRaHS observers, some of the very-highest monthly tallies featured: 2.32 near Ohiowa, 1.98 six miles east-southeast of Clay Center, 1.66 in Hubbell and 1.64 in Davenport. Several long-time stations notched a Top-10 wettest January, including Osceola (8th-wettest with 1.55) and Central Nebraska Regional Airport in Grand Island (10th-wettest with 1.35). Going hand in hand, several long-time stations also recorded a Top-5 snowiest January, including Hebron (3rd-snowiest with 14.9), Osceola (4th-snowiest with 18.5) and Grand Island (5th-snowiest with 17.4). Meanwhile, on the considerably drier and less-snowy side of things, some of the lowest January totals from far western counties included only: 0.19 in Arapahoe, 0.20 five miles southwest of Beaver City, 0.32 eight miles south of Elwood and 0.33 in Edison. On one final note, despite sites such as Central Nebraska Regional Airport (GRI) picking up solidly above normal precipitation for the second-straight month, long-term deficits remained very evident, as GRI totaled only 50.89 over the 34-month stretch from April 2021-January 2024...26.81 BELOW normal/65% of normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 31, 11:51 PM CST, 9 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 1151 PM CST Sun Dec 31 2023 .KEY MESSAGES... - Patchy dense fog is possible tonight. - Seasonable temperatures for the first week of January. - Chance for rain/snow late Thursday night through Friday. Significant snow accumulation is unlikely. - Stronger storm system moves through next Sunday into Monday. && .DISCUSSION... Issued at 330 PM CST Sun Dec 31 2023 Widespread stratus kept our temperatures a few degrees cooler than forecast today. Northern portions of the area are starting to see some clearing, these areas will likely see additional fog and low stratus redevelop tonight. The HRRR and HREF show the highest potential for dense fog over the western half of Nebraska, but at least some patchy fog is possible across nearly the entire area into Monday morning. Temperatures for New Year's Day (Monday) were trended downward slightly, mainly because of the potential for lingering cloud cover. Afternoon highs are expected to be in the 30s for nearly the entire area, which is just a few degrees below normal for the 1st of January. Dry conditions continue through most of this week, but the overall northwesterly flow pattern will keep temperatures near to slightly below normal (high temperatures in the 30s and low 40s and low temperatures in the teens and 20s). A weakening cutoff low is forecast to eject out of the SW CONUS on Friday, potentially bringing a mix of rain/snow to portions of the region. Areas to our south continue to be more favored for any meaningful precipitation, but there has been a touch of an upward/northward trend on the 12Z global ensembles. Both the EPS and GEFS show 50-60% probabilities for 0.10" of QPF at least up to the KS/NE state line. The latest NBM highlights a 10-30% chance for 1" or more of new snowfall, which is a slight upward trend compared to 24 hours ago. A more significant winter storm system will potentially move through the area late Sunday through Monday. Given that we are 8 days out, specifics are still quite uncertain. But the potential for winter impacts appear to be increasing. The latest EPS ensemble shows a 10 to 30% chance for over 6 inches of snowfall portions of the forecast area, possibly with very strong winds as well. A lot could still change, but this is certainly a time period worth watching. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1125 PM CST Sun Dec 31 2023 Main concern for this TAF period comes early this morning through roughly late morning, with the potential for fog and low ceilings to develop at both sites. Potential for IFR/LIFR conditions exists at both sites as we get into the pre-dawn hours...and could continue through around 14Z or so, confidence in exact timing is not overly high. Conditions should improve late morning-midday. Winds through mid-morning look to be on the light-variable side, eventually turning south-southwesterly for the afternoon/evening hours, with speeds peaking around 10-15 MPH. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Mangels AVIATION...ADP
Hazardous Weather Outlook National Weather Service Hastings NE 934 PM CST Sun Dec 31 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 934 PM CST Sun Dec 31 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Areas of dense fog are expected to develop or expand into portions of mainly south central Nebraska late tonight, mainly after midnight. Areas along and west of Highway 283 may see dense fog with visibilities of a half mile, or less. Some slick spots on roadways in freezing fog will also be possible given temperatures only in the teens. A Dense Fog Advisory may be needed for portions of the outlook area late tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Areas of dense fog with visibilities around a half mile, or less, will most likely persist into at least mid morning on New Year's Day, mainly along and especially west of Highway 281 in south central Nebraska. Gradually improving conditions are expected towards late morning and midday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
The national radar mosaic for the moment the first event began.
17 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151256, 1151257, 1151258, 1151259, 1151260, 1151261, 1151262, 1151263, 1151264, 1151265, 1151266, 1151267, 1151268, 1151269, 1151270, 1151271, 1151272.